Georgia, 2014Hail and Damaging Winds in Georgia, September 2, 2014
September 2, 2014 · NWS CHS · 5 events in 2 counties and zones
Scattered to numerous diurnal showers and thunderstorms developed in the afternoon hours across southeast Georgia. These storms developed under the influence of the western periphery of subtropical high pressure and strong surface heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous diurnal showers and thunderstorms developed in the afternoon hours across southeast Georgia. These storms developed under the influence of the western periphery of subtropical high pressure and strong surface heating. A few of these storms became strong enough to produce damaging winds, frequent lightning, and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 2, 12:24 PM EST, 55 minutes earlier.
Area forecast discussion, Sep 2, 12:24 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT TUE SEP 2 2014
.SYNOPSIS...
HIGH PRESSURE WILL PREVAIL INTO THIS WEEKEND. A COLD FRONT WILL
STALL AND DISSIPATE NORTH OF THE REGION BY LATE WEEK...THEN A
STRONGER COLD FRONT COULD ADVANCE INTO THE REGION LATE IN THE
WEEKEND OR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
TODAY...SHOWERS AND STORMS BEGINNING TO FIRE...MAINLY ALONG THE
SEA BREEZE IN GEORGIA. STILL EXPECT THE BEST RAIN CHANCES AWAY
FROM THE COAST AS THE SEA BREEZE PUSHES INLAND. PLENTY OF
INSTABILITY AND MESOSCALE BOUNDARIES WILL SUPPORT A FEW STRONG TO
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL
IS ALSO A THREAT GIVEN THE ABUNDANT MOISTURE AND WEAK LOW-MID
LEVEL WINDS.
HIGH TEMPS SHOULD REACH THE MID TO EVEN UPPER 90S INLAND WITH
HEAT INDICES MOSTLY PEAKING 105-108 DEGREES AWAY FROM THE
COAST...JUST SHY OF ADVISORY LEVELS.
TONIGHT...CONVECTION WILL QUICKLY FADE IN THE EVENING AS CINH
INCREASES WITH THE LOSS OF HEATING AND INSTABILITY DIMINISHING.
EXPECT ALL CONVECTION TO COME TO AN END BY AROUND MIDNIGHT.
HOWEVER...JUST LIKE PREVIOUS OVERNIGHT PERIODS A FEW MARINE
INDUCED SHOWERS OR T-STORMS COULD SNEAK IN FROM OFF THE ATLANTIC
IN ASSOCIATION WITH SOME LOW LEVEL CONVERGENCE WITHIN THE SOUTH/SW
SYNOPTIC FLOW. ADDITIONALLY THERE COULD BE SOME FOG CONCERNS IN
LOCATIONS THAT GET RAIN TODAY.. BUT GIVEN LINGERING CONVECTIVE
DEBRIS CLOUDS WE ARE HESITANT TO INCLUDE IN THE FORECAST JUST YET.
IT/LL BE ANOTHER WARM AND STICKY NIGHT WITH LOWS LUCKY TO FALL TO
THE MIDDLE 70S INLAND AND THE UPPER 70S TO NEAR 80 AT THE SHORELINE.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY AND WEDNESDAY NIGHT...THE SOUTHEAST AND MUCH OF THE LOWER
MISSISSIPPI VALLEY WILL REMAIN UNDER THE INFLUENCE OF THE UPPER
RIDGE AND ASSOCIATED UPPER ANTICYCLONE THROUGH WEDNESDAY NIGHT. THE
RIDGE WILL MEANDER AND WOBBLE A BIT AS IT IS IMPACTED SOME BY A
TUTT-LIKE FEATURE OVER THE NORTHERN BAHAMAS. REGARDLESS...THERE ARE
STILL NO NOTABLE FEATURES ALOFT TO AID IN THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS. AT THE SURFACE...ATLANTIC HIGH PRESSURE WILL
PERSIST ACROSS THE FORECAST AREA WITH A SURFACE TROUGH POSITIONED
INLAND ACROSS CENTRAL GEORGIA AND THE CAROLINAS. CONVECTIVE
DEVELOPMENT WILL BE DRIVEN BY SURFACE HEATING...CONVERGENCE ALONG
THE SEA BREEZE...AND CONVERGENCE WITHIN THE SURFACE TROUGH.
DEPENDING ON THE EXACT LOCATION OF THE SURFACE TROUGH...A BIT MORE
THUNDERSTORM ACTIVITY IS POSSIBLE WEDNESDAY AFTERNOON/EVENING. I
HAVE MAINTAINED THE GOING POPS...AND EVEN INCREASED THE PERCENTAGES
A BIT ACROSS THE FAR INLAND ZONES. THE OVERALL SEVERE WEATHER THREAT
REMAINS LOW...BUT WE CANNOT COMPLETELY RULE OUT A COUPLE OF STRONG
TO SEVERE STORMS WHERE MORE SIGNIFICANT BOUNDARY COLLISIONS OCCUR.
OVERNIGHT...ANY LINGERING ACTIVITY WILL BE CONFINED TO INLAND AREAS
AND WILL DISSIPATE THROUGH THE EVENING HOURS. OTHERWISE THE FORECAST
IS ESSENTIALLY DRY. LOOK FOR HIGHS ONCE AGAIN IN THE LOW TO MID 90S
AND LOWS IN THE IN THE LOW/MID 70S.
THURSDAY THROUGH FRIDAY...CURRENT INDICATIONS ARE THAT THE
AFOREMENTIONED UPPER RIDGE AND ANTICYCLONE MAY ACTUALLY REASSERT
ITSELF ALOFT AND STRENGTHEN A BIT THROUGH THE LATE WEEK TIME
PERIOD. FURTHERMORE...THE ATLANTIC HIGH WILL PERSIST AND THE FLOW
MAY ACTUALLY BE A BIT MORE ONSHORE DURING THIS TIME. TIME HEIGHTS
AND SOUNDINGS ARE A BIT DRIER AND THE INLAND SURFACE TROUGH MAY BE
LESS DEFINED AND FURTHER INLAND. ALL THIS MAY ADD UP TO A REDUCTION
IN CONVECTION...AND I HAVE REDUCED JUST A BIT KEEPING CHANCE POPS
CONFINED TO FAR INLAND PORTIONS OF SOUTHEAST GEORGIA FOR THE MOST
PART. TEMPERATURES WILL CHANGE LITTLE...LOW 90S FOR HIGHS AND
LOW/MID 70S FOR LOWS...AND REMAIN ABOVE NORMAL.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE OVERALL GIST OF THE LONG TERM PERIOD APPEARS TO BE A GRADUAL
SHIFT TO A MORE ACTIVE PATTERN BEGINNING LATE IN THE WEEKEND AND
CONTINUING INTO EARLY NEXT WEEK. THE NEAR CONSTANT RIDGE ALOFT WILL
WEAKEN OVER THE REGION AS IT CONSOLIDATES TO THE WEST AND HEIGHTS
FALL ALOFT AS A BROAD TROUGH SETS UP ACROSS THE GREAT LAKES REGION
AND THE OHIO VALLEY. THIS WILL ALLOW FOR A MORE SIGNIFICANT COLD
FRONT TO APPROACH THE REGION FROM THE NORTHWEST ON SUNDAY AND
EVENTUALLY STALL IN THE VICINITY OF THE SOUTHEAST COAST MONDAY INTO
TUESDAY. MUCH DEEPER MOISTURE WILL ACCOMPANY THE STALLED BOUNDARY
AND THIS MAY LEAD TO A MUCH MORE ACTIVE PERIOD ESPECIALLY EARLY NEXT
WEEK. AS SUCH THE FORECAST FEATURES A GRADUAL COOLING TREND WITH
TEMPERATURES...REACHING NEAR NORMAL VALUES BY MONDAY. ALSO...POPS
HAVE BEEN INCREASED INTO THE 40 PERCENT RANGE LATE IN THE PERIOD.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
CONVECTION FIRING ALONG THE SEA BREEZE IN GEORGIA SOUTH OF KSAV AND
SHOULD SOON DO THE SAME FARTHER NORTH OVER EASTERN SC NEAR KCHS.
WE MAINTAINED VCTS THIS AFTERNOON AS WE EXPECT MOST OF THE
CONVECTION WEST OF THE TERMS AS THE SEA BREEZE GATHERS SOME STEAM
AND PUSHES INLAND. THE BEST CHANCE OVERALL THOUGH SHOULD BE IN
THE NEXT FEW HOURS. LATER TONIGHT WE CAN/T RULE OUT SOME LOW
STRATUS AND/OR LIGHT FOG CLOSE TO DAYBREAK WEDNESDAY...ESPECIALLY
IF RAIN FALLS TODAY...BUT CHANCES ARE LOW ENOUGH TO NOT MENTION
YET.
EXTENDED AVIATION OUTLOOK...LOW CHANCES OF DIRECT IMPACTS FROM
ISOLATED SHRA/TSRA ESPECIALLY EACH AFTERNOON/EVENING THROUGH THE
START OF THE WEEKEND. OTHERWISE...MAINLY VFR.
&&
.MARINE...
TODAY...THE TYPICAL BERMUDA-AZORES HIGH WILL YET AGAIN STRETCH
WEST ACROSS THE LOCAL WATERS. SW AND WEST WINDS EARLY THIS MORNING
WILL BACK AROUND TO THE SOUTH OR SOUTH/SE IN RESPONSE TO SEA
BREEZE CIRCULATIONS THIS AFTERNOON. ON AVERAGE WINDS WILL HOLD AT
OR BELOW 15 KT AND SEAS NO MORE THAN 2 OR 3 FT. ISOLATED SHOWERS
AND T-STORMS WILL OCCUR MAINLY THIS MORNING.
TONIGHT...A SOUTH AND SW FLOW WILL PERSIST AROUND THE WESTERN
PERIPHERY OF THE SUB-TROPICAL ATLANTIC RIDGE. WINDS WILL BE THEIR
GREATEST UNTIL ABOUT 3 AM...UP AS HIGH AS 15 KT OR SO...WITH SEAS
AGAIN 2 OR 3 FT. THE BULK OF THE NOCTURNAL CONVECTION WILL TAKE
PLACE OUT NEAR THE WESTERN WALL OF THE GULF STREAM AFTER MIDNIGHT.
WEDNESDAY THROUGH SATURDAY...THE OVERALL SETUP ACROSS THE LOCAL
WATERS WILL BY AND LARGE REMAIN UNCHANGED THROUGH THE START OF THE
WEEKEND. HIGH PRESSURE ANCHORED OVER THE CENTRAL ATLANTIC WILL DRIVE
A SOUTHERLY FLOW...WHICH MAY BE A BIT MORE SOUTHEASTERLY LATE IN THE
WEEK. OVERALL WIND SPEEDS WILL BE LESS THAN 15 KT WITH SOME SLIGHTLY
STRONGER PERIOD POSSIBLE EACH AFTERNOON WITH THE SEA BREEZE AND
DURING THE OVERNIGHT PERIODS WITH SOME NOCTURNAL SURGING. SEAS WILL
BE 1-3 FT...HIGHEST BEYOND 20 NM.
WATERSPOUTS...THE WEAK PRESSURE GRADIENT/LIGHT WIND FIELD COULD
SUPPORT WATERSPOUT DEVELOPMENT WEDNESDAY MORNING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...RJB
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...RJB
MARINE...
Hazardous weather outlook, Sep 2, 3:01 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
401 AM EDT TUE SEP 2 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-030815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
401 AM EDT TUE SEP 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 1:15 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT TUE SEP 2 2014
GAZ137-138-021845-
INLAND LIBERTY-LONG-
215 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 245 PM EDT...
AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WILDWOOD ...AND IT IS NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WILDWOOD...LIVE OAK...ALLENHURST...FLEMINGTON...MCINTOSH...SCREVEN
FORK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3154 8168 3155 8170 3158 8170 3161 8174
3160 8175 3161 8175 3161 8177 3162 8177
3163 8179 3165 8181 3165 8183 3166 8183
3193 8165 3185 8141 3163 8154 3158 8156
3157 8158 3154 8166
TIME...MOT...LOC 1815Z 297DEG 2KT 3181 8160
JAQThunderstorm Wind, Liberty
- When
- September 2, 1:19 PM EST to 1:20 PM EST
- Where
- Liberty County, 1.5 mi NNW of Gum Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -81.640
The Liberty County Emergency Manager reported that a tree was blown down onto power lines.
Thunderstorm Wind, Liberty
- When
- September 2, 1:22 PM EST to 1:23 PM EST
- Where
- Liberty County, 1.36 mi WSW of Hinesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.840, -81.620
The Liberty County Emergency Manager reported that a large tree was blown down onto Oak Street near the intersection with Palm Drive. The tree was blocking both lanes.
Thunderstorm Wind, Effingham
- When
- September 2, 1:25 PM EST to 1:26 PM EST
- Where
- Effingham County, 0.69 mi N of Shawnee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.490, -81.400
Law enforcement reported that two trees were blown down near the intersection of Old Dixie Highway and Dewitt Road.
Hail, Liberty
- When
- September 2, 1:47 PM EST to 1:48 PM EST
- Where
- Liberty County, 0.91 mi SE of Camp Stewart
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.870, -81.610
A trained spotter reported penny sized hail at Fort Stewart. Gusty winds also blew down small limbs and heavy rain produced standing water in poor drainage areas.
Thunderstorm Wind, Effingham
- When
- September 2, 2:20 PM EST to 2:21 PM EST
- Where
- Effingham County, 0.58 mi E of Blanford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -81.260
Law enforcement reported that two trees were blown down along Blue Jay Road near the Blandford Road intersection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, September 2, 20141 injured · $210,000 · EF1 · 15 events
- Tornadoes and Damaging Winds in Louisiana, September 2, 2014$250,000 · EF1 · 5 events
- Heavy Snow and High Surf in Alaska, September 2 to 5, 2014$150,000 · 4 events
- Damaging Winds in New York, September 2, 2014$75,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, September 2, 2014$28,000 · 52 kt wind · 17 events
- Flash Flooding and Damaging Winds in Mississippi, September 2, 2014$28,000 · 52 kt wind · 12 events
- Flood and Damaging Winds in Pennsylvania, September 2, 2014$28,000 · 50 kt wind · 7 events
- Damaging Winds in Kentucky, September 2, 201452 kt wind · 25 events
- Flash Flooding and Damaging Winds in Illinois, September 2, 2014$22,000 · 52 kt wind · 6 events
- Damaging Wind in Vermont, September 2, 2014$25,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Tennessee, September 2, 20141 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind and Lightning Strikes in Pennsylvania, September 2, 2014$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542602, 542603, 542604, 542600, 542605.